Michigan, 2003

Lightning Strike in Michigan, August 8, 2003

August 8, 2003 · NWS DTX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 8, 1:15 PM EST, 5 hours 5 minutes earlier.

Area forecast discussion, Aug 8, 1:15 PM EST, 5 hours 5 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
215 PM EDT FRI AUG 8 2003

...CONTINUED SHRA CHCS REMAIN BIGGEST HEADACHE...

MAINLY AFTN/EVE SHRAS/ISOLATED TSRAS WILL CONTINUE TO HEADLINE THE
FCST INTO EARLY NEXT WEEK. UPPER TROFFING REMAINS IN PLACE ACROSS
THE EASTERN CONUS...W/ CWA IN CYCLONIC NW FLOW. SEE NO REASON TO
DEVIATE MUCH FROM PERSISTENCE YET AS THIS PATTERN HOLDS. WILL CARRY
SLIGHT CHC SHRAS SAT/SUN AFTN/EVE WITH A BETTER CHC AT PRECIP BY
MONDAY/MONDAY EVE AS A WELL DEFINED WAVE/ASSOCD SFC FRONT DROPS THRU
CWA. HARD TO MAKE THE CALL FOR TUE AS UPPER TROFFING IS SLOW TO MOVE
OUT OF AREA...BUT SFC HIGH PRESSURE BUILDS IN RATHER QUICKLY FROM
THE NW. GIVEN PERSISTENCE OF PATTERN...AM INCLINED TO EXTEND SCT POPS
INTO THE TUE AFTN/EVE TIMEFRAME AS WELL. THEREAFTER...UPPER PATTERN
IS STILL FORECAST TO CHANGE...AS UPPER RIDGE BUILDS RATHER QUICKLY
INTO THE AREA. CURRENT FCST HAS SHRA/TSRA CHC ON THU NIGHT/FRI...AND
WILL BE PONDERING WHETHER TO KEEP THIS OR NOT. CURRENT INDICATIONS
ARE THAT RIDGE SHOULD BE FIRMLY IN PLACE BY THIS TIME SO WILL MOST
LIKELY PULL THOSE POPS.

AS FOR TEMPS...EXPECT HIGHS TO CONTINUE IN THE UPPER 70S TO LOWER
80S INTO TUE OR WED...AND THEN START A STEADY WARMING TREND LATE
NEXT WEEK. LOWS IN THE MID/UPPER 50S NW...TO LOWER 60S SE. VERY
LITTLE SPREAD IN GUIDANCE NUMBER THE NEXT FEW DAYS...SO PLAN LITTLE
IN THE WAY OF CHANGES INTO THE WEEKEND. CURRENT FORECAST NEED VERY
LITTLE CHANGING...OTHER THAN TWEEKING TEMPS UP HEADING INTO MID/LATE
NEXT WEEK.

IN THE SHORTTERM...KDTX 88D SHOWS A PRETTY NICE AREA OF SCT SHRAS
AND PERHAPS A TSRA OR TWO...SPREADING FROM THE SAGINAW VALLEY AND
THUMB...THRU THE REST OF SOUTHERN LOWER MI. WL MONITOR THIS ACTIVITY
BEFORE DECIDING EXACT WORDING FOR THIS EVENING...BUT WILL BASICALLY
HAVE ISOLATED SHRAS NRN AREAS IN BEHIND WAVE THAT IS DRIVING THESE
SHOWERS...AND SCATTERED SHRAS/ISOLATED TSRAS SOUTH AS THIS AREA
MOVES THRU REST OF CWA (INTO SBCAPES AOA 1000 J/KG). THE QUESTION
TURNS TO DEGREE OF STRATUS REFORMATION OVERNIGHT...IF ANY. ETA DRIES
BOUNDARY LAYER OUT QUITE A BIT BEHIND AFOREMENTIONED WAVE/SHRAS...
WITH CONSENSATION PRESSURE DEFICITS HIGHER THAN LAST FEW NIGHTS.
HWVR...NORTH WINDS REMAIN RATHER LIGHT AFTER DECOUPLING AGAIN
TONIGHT. CURRENT SHRAS WILL ALSO HELP ADD MOISTURE INTO THE MIX.
GIVEN THE LAST FEW NIGHTS...WILL CARRY PARTLY CLOUDY SKIES THRU
MIDNIGHT...THEN BECOMING MOSTLY CLOUDY OVERNIGHT...WITH PATCHY FOG.
CONFIDENCE IN ALL THIS IS SOMEWHAT LOW...WITH VARIOUS FACTORS
POINTING IN BOTH DIRECTIONS.

.DTX...NONE.

GURNEY

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Aug 8, 1:50 PM EST, 4 hours 30 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
250 PM EDT FRI AUG 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR SOUTH OF I 69 THROUGH
EARLY THIS EVENING. NONE OF THESE STORMS ARE EXPECTED TO BE SEVERE.
THE STORMS WILL SLOWLY TRACK SOUTH AT 10 TO 15 MPH. DUE TO THE SLOW
MOVEMENT...LOCALLY HEAVY RAINFALL WILL OCCUR WITH THE STRONGEST
STORMS...WHICH MAY LEAD TO THE PONDING OF WATER ON AREA ROADS. IN
ADDITION...THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND
GUSTS TO 35 MPH...ALONG WITH SMALL HAIL.

ALL THUNDERSTORM ACTIVITY WILL END BY MID EVENING...AS WE LOSE THE
DAYTIME HEATING AND THE BEST MOISTURE SLIDES SOUTH OF THE STATE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH WEDNESDAY

THERE IS ANOTHER CHANCE OF THUNDERSTORMS MONDAY AFTERNOON AS A LOW
PRESSURE SYSTEM MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

SF

The radar

The Detroit radar (KDTX), 49 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Wayne

When
August 8, 6:20 PM EST
Where
Wayne County, Belleville
Property damage
$250,000
Reported by
NEWSPAPER
Coordinates
42.285, -83.261 (the zone’s center; the record gives no point)

Lightning struck Trojan Cleaners on Main Street. The building caught fire and burned to the ground.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368704.